1

votes

Steroids and blood sugar

Answered on August 19, 2014
Created June 20, 2012 at 5:06 AM

Along with chemo, I have to take certain steroids, like Dexadron and methyl prednisone (because I keep having reactions to the chemo).

Is there anything I can do to avoid becoming insulin dependent/Diabetic? For instance, can I exercise away the eextra blood glucose if my sugar is too high?

For example, one day I had a cup of decaf with 1/2 cup of cream. 2 hours later my blood sugar was 115. This seems high for just having some fat? Any input at all is appreciated.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 07:49 PM

I bought organic cream and it doesn't seem to have any added stuff to it.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:48 PM

Thank you. I appreciate all the help.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:47 PM

Thank you MathGirl72.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:44 PM

The steroids give me hyper manic nervous energy. I sometimes get out of bed and run up and down the stairs 5 times, then go back to bed.

A2c38be4c54c91a15071f82f14cac0b3

(12682)

on June 20, 2012
at 09:07 PM

I would be really careful about recommending caloric restriction to someone with cancer. The studies you cited are more suggestive of a cancer *preventative* effect of anorexia (and not all studies agree with this finding: http://bjp.rcpsych.org/content/194/1/10.full) not a cancer *treating* effect. Cachexia is a big problem in cancer patients, I've seen it first hand. You can try to starve a tumor by trying not providing it with nutrients from food, but it may just turn towards eating bodily tissue for it's nutrient needs. Not a good thing.

61844af1187e745e09bb394cbd28cf23

(11058)

on June 20, 2012
at 02:59 PM

Also, to answer your question from the previous thread, I did a quick search and couldn't find anything that specifically stated cream is converted to glucose. I don't know what is involved in a PET scan or why having the cream was a problem specifically, but I'll keep looking and let you know what I find.

Fd70d71f4f8195c3a098eda4fc817d4f

(8014)

on June 20, 2012
at 01:49 PM

I think the steroids alone are enough to raise your blood glucose (see Mscott's answer below). But 1/2 *CUP* of cream is a kind of a lot. Check the label -- sometimes store-bought cream is not just "cream," but contains stabilizers and/or preservatives. (Gums, mono/diglycerides, etc.) If you had 1/2 cup, that might amount to enough of those fillers to have an effect on your BG. But it's probably just the pharmacological effect of the steroids.

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

2
121a16aded2bed8dca492d3c9662ef4c

on June 20, 2012
at 06:34 PM

Your blood glucose was not excessive for two hours after eating. Remember, too, that cream is not totally devoid of sugars (it contains lactose, just like milk).

You are absolutely on the right track with the exercise. I even know Type 1 diabetics who help manage their blood sugar with exercise. I realize it may be a tall order to ask a person undergoing chemotherapy to exercise, but the more we learn about it, the more clear it becomes that physical activity is essential to recovering from disease.

In Germany it is now standard practice to get leukemia patients moving within 24 hours of a bone marrow transplant. These patients are extremely weak and exercise is probably the last thing they want to do, but they start doing supervised treadmill work as soon as they can stand up. The results are better than anything that can be achieved with drugs.

You are probably capable of much more than you think, so I would try it (I speak from experience!) If you're worried about it, discuss it with your oncologist. You will probably find he or she will support you!

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:44 PM

The steroids give me hyper manic nervous energy. I sometimes get out of bed and run up and down the stairs 5 times, then go back to bed.

2
61844af1187e745e09bb394cbd28cf23

(11058)

on June 20, 2012
at 02:57 PM

Steroids can definitely raise glucose levels. According to this http://www.livestrong.com/article/472539-will-fats-raise-my-blood-sugar/, fats can cause small increases.

I don't know if the insulin resistance will be permanent, but definitely talk to your MD about it. Current recommendations from the American Association of Clinical Endocrinologists are glucose levels below 100 for fasting, below 140 one hour after eating, and below 120 two hours after eating (http://bloodsugar101.com/).

61844af1187e745e09bb394cbd28cf23

(11058)

on June 20, 2012
at 02:59 PM

Also, to answer your question from the previous thread, I did a quick search and couldn't find anything that specifically stated cream is converted to glucose. I don't know what is involved in a PET scan or why having the cream was a problem specifically, but I'll keep looking and let you know what I find.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:47 PM

Thank you MathGirl72.

2
A2c38be4c54c91a15071f82f14cac0b3

(12682)

on June 20, 2012
at 06:20 AM

Both the steroids you mentioned are glucocorticoid drugs. Glucocorticoids are steroid hormones, the gluco- prefix is due to their importance in regulating glucose. Glucocorticoids have a number of effects, one of which is stimulating gluconeogenesis, which increases blood glucose levels.

For this reason (and sometimes others) hyperglycemia is a common side effect of such steroids. Perhaps this explains your reading. Unfortunately, I don't know advice to give you, but I'll look into this topic a little more and see if I come up with anything.

03a4ec34751186201a56da298ac843ce

(4100)

on June 21, 2012
at 05:48 PM

Thank you. I appreciate all the help.

1
1edb06ded9ccf098a4517ca4a7a34ebc

on June 20, 2012
at 03:01 PM

I am obviously not a doctor but exercise will help improve muscle insulin sensitivity so any sugar has a place to go where it won't have damaging effects.

Also, consume fewer calories. Not only will this lower insulin levels, but it may starve your cancer, or at least not give it enough energy to grow.

http://www.ncbi.nlm.nih.gov/pubmed/11246846

http://www.ncbi.nlm.nih.gov/pubmed/15010444

A2c38be4c54c91a15071f82f14cac0b3

(12682)

on June 20, 2012
at 09:07 PM

I would be really careful about recommending caloric restriction to someone with cancer. The studies you cited are more suggestive of a cancer *preventative* effect of anorexia (and not all studies agree with this finding: http://bjp.rcpsych.org/content/194/1/10.full) not a cancer *treating* effect. Cachexia is a big problem in cancer patients, I've seen it first hand. You can try to starve a tumor by trying not providing it with nutrients from food, but it may just turn towards eating bodily tissue for it's nutrient needs. Not a good thing.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!